Objective: Oral and parenteral glucocorticoids are associated with catecholamine crisis, but association with intra-articular steroid formulation has not been previously described. We aim to describe the onset of catecholamine crisis, induced by administration of intra-articular triamcinolone acetonide (TCA), in the setting of abdominal paraganglioma (PGL). Methods: We present a case with characteristic clinical and biochemical features of catecholamine crisis, propose mechanisms of glucocorticoid-induced catecholamine surge, and also discuss the pharmacokinetics of intra-articular TCA. Results: A 77-year-old physically active, asymptomatic male with history of well-controlled hypertension and remote coronary artery disease presented with abrupt onset of chest pain and oscillating hypotensive and hypertensive episodes. Cardiac catheterization was unrevealing for new ischemia. Abdominal imaging identified a 9 × 8 cm midabdominal left peri-aortic mass. Plasma and urine metanephrines were elevated more than 10-fold. After 10 days of pre-operative α-adrenergic blockade therapy, the patient underwent successful resection of the mass, confirmed as PGL. Genetic testing was negative for succinate dehydrogenase subunit D and B mutations. Subsequently, a more detailed history revealed administration of intra-articular TCA injection 2 weeks prior to onset of symptoms. Conclusion: Based on the pharmacokinetics of intraarticular TCA and our patient's presentation, we conclude that intra-articular steroids may act as a potential trigger or a precipitating factor for catecholamine crisis.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism